Hide This

FREEHER HealthToolkit

HER Health Toolkit

Sign up for EmpowHER updates and you'll receive our
FREE HER Health Toolkit

Skin Rash

Get Email Updates

Skin Rash Guide

Rosa Cabrera RN

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!

Tylenol and the Risk of Serious Skin Reactions

By Michele Blacksberg RN HERWriter
 
Rate This
Tylenol and the Risk of Serious Skin Reactions 3 5 1
Tylenol can increase risk for some serious skin reactions
Graja/PhotoSpin

Tylenol has been found to increase the risk of three serious skin reactions. The Food and Drug Administration (FDA) has alerted health professionals and consumers that while the reactions are rare, their risk should be noted.

The three rare but severe skin reactions are Stevens-Johnson Syndrome (SJS), toxic epidermal necrosis (TEN) and acute generalized exanthematous pustulosis (AGEP).

SJS and TEN are the more serious of the three and could possibly be fatal. AGEP usually resolves within two weeks of stopping the medication, stated EMRP.com.

“This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications," said Sharon Hertz, M.D., deputy director of FDA's Division of Anesthesia, Analgesia and Addiction.

"However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare, but serious, side effects, which are potentially fatal."

Stevens-Johnson Syndrome (SJS) often starts with flu-like symptoms. A painful red or purplish rash with blisters follows. It is treated as a medical emergency usually requiring hospitalization.

Mayoclinic.com stated that the cause of the condition is thought to be due to a reaction to medication, infection or illness.

Toxic epidermal necrosis (TEN) is most typically caused by a medication. Some feel that SJS and TEN are related but TEN has more extensive skin involvement.

TEN can have spots or no spots but can have widespread redness that causes areas to become eroded, followed by detachment of the skin. Mucous membranes are most often involved first, stated Emedicine.com.

Acute generalized exanthematous pustulosis (AGEP) generally starts as a fever the same day as the rash appears and within 24 hours after taking the medication, reported Medscape.com.

It appears as a multiple small pustular rash that predominantly affects main body folds and the upper trunk, though the face can be affected. AGEP resolves after discontinuing the suspected drug, which helps identify the cause.

Add a CommentComments

There are no comments yet. Be the first one and get the conversation started!

Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.

Improved

1884 Health

Changed

780 Lives

Saved

644 Lives
6 lives impacted in the last 24 hrs Learn More

Take Our Featured Health Poll

Do your teens have their own cellphones?:
View Results